Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 115, NWS Grand Forks, ND

July 20, 2004Eddy County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 20, 2004, 7:36 PM CDT for Eddy County, North Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2004, 7:36 PM CDT (00:36 UTC)
Expired
Jul 20, 2004, 8:15 PM CDT
In force
39 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Eddy County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 126 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 3:55 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.6 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2004-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 991 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2004-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
991 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
2298 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 210036
SVRFGF
NDC027-210115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
735 PM CDT TUE JUL 20 2004

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  SOUTHERN EDDY COUNTY IN NORTHEAST NORTH DAKOTA

* UNTIL 815 PM CDT.

* AT 730 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF NEW ROCKFORD...OR ABOUT 39
  MILES SOUTH OF DEVILS LAKE...MOVING TO THE EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN IN RURAL AREAS OF

  SOUTHERN EDDY COUNTY.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4773 9928 4762 9928 4758 9855 4774 9856

$$

BRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 7:06 PM CDT, 30 minutes earlier.

Area forecast discussion, Jul 20, 7:06 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
706 PM CDT TUE JUL 20 2004

.DISCUSSION...00Z SURFACE ANALYSIS HAS TROUGH OVER CENTRAL NORTH
DAKOTA...JUST WEST OF FORECAST AREA. CONVECTION BEGINNING TO FIRE
ALONG THIS LINE. MODERATE INSTABILITY (2000-3000 J/KG) EXISTS ALONG
WITH SOME SHEAR...WHICH WILL ALLOW SEVERE THREAT TO CONTINUE THROUGH
THE EVENING HOURS ACROSS THE WESTERN FORECAST AREA. MAIN
SHORTWAVE JUST ENTERING WESTERN NORTH DAKOTA NOW. SURFACE TROUGH
WILL PROPAGATE SLOWLY EAST UNTIL THIS WAVE APPROACHES...KEEPING
THUNDER THREAT CONFINED TO WESTERN FORECAST AREA UNTIL 03Z. 18Z ETA
INDICATES WEAKENING INSTABILITY WITH THE APPROACH OF THE
TROUGH/SHORTWAVE ACROSS THE FORECAST AREA OVERNIGHT. WITH
THIS...LOSS OF HEATING...AND WEAK LOW LEVEL JET...CURRENT THINKING
IS SEVERE THREAT SHOULD DIMINISH BY MIDNIGHT. CURRENT FORECAST
HANDLES SITUATION WELL. WILL WATCH EVOLUTION OF CONVECTION...AND
UPDATE AS NEEDED FOR SEVERE WORDING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...SEVERE THUNDERSTORM WATCH FOR THE DEVILS LAKE BASIN UNTIL 10PM.
MN...NONE.

&&

GRAFENAUER
Hazardous weather outlook, Jul 20, 6:30 AM CDT, 13 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
630 AM CDT TUE JUL 20 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-201400-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
640 AM CDT TUE JUL 20 2004

...SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EASTERN NORTH
DAKOTA AND WEST CENTRAL MINNESOTA BEGINNING LATE THIS AFTERNOON AND
EXTENDING INTO THE OVERNIGHT HOURS. THE MAIN THREAT FROM THESE
THUNDERSTORMS WILL BE HAIL...WITH AN ISOLATED TORNADO POSSIBLE IN
EXTREME SOUTHEAST NORTH DAKOTA AND WEST CENTRAL MINNESOTA MAINLY
AFTER 6 PM. THUNDERSTORMS WILL FORM AHEAD OF A WEAK SURFACE TROUGH
OF LOW PRESSURE THAT WILL SWING ACROSS THE AREA THIS EVENING. THE
THUNDERSTORM ACTIVITY SHOULD END AFTER MIDNIGHT AS THE TROUGH MOVES
EAST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

JCA

In the hours before

Local storm report, Jul 20, 7:21 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
721 PM CDT TUE JUL 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             10 SW MADDOCK           47.86N 99.68W
07/20/2004  1.00 INCH        BENSON             ND   PUBLIC

&&

BRAMER

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 2:45 PM CDTSevere Thunderstorm WarningFGFSargent45 min
Jul 21, 3:11 PM CDTSevere Thunderstorm WarningFGFRichland64 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.